South Dakota, 2015

Flash Flooding and Flooding in South Dakota, June 19 to 22, 2015

June 19 to 22, 2015 · NWS ABR · 57 events in 8 counties and zones

Two rounds of severe weather developed across central South Dakota during the afternoon and late evening hours. The first round of thunderstorms developed during the early afternoon hours of June 19th and quickly produced hail up to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Two rounds of severe weather developed across central South Dakota during the afternoon and late evening hours. The first round of thunderstorms developed during the early afternoon hours of June 19th and quickly produced hail up to two inches in diameter. The thunderstorms proceeded to back build and train over the same areas for the next five hours finally exiting Hand county in the late afternoon. As a result, 2 to 6 inches of rain had fallen causing flash flooding in northern Hyde and Hand counties. Flooded areas and creeks remained for the next few days.

The second round of thunderstorms developed late in the evening in western South Dakota transitioning into a widespread wind event as they moved quickly southeast into central South Dakota. During the event, winds from 60 to over 100 mph were measured with Jones, Lyman, and Buffalo counties being the hardest hit. The squall line entered Jones county around midnight and by 1230 am CDT, several semi trucks had been blown over, two machine sheds were destroyed, power poles and lines were snapped, numerous billboards and road signs were damaged, trailers were flipped over, a grain elevator bin's roof was blown off and side caved in, and many trees were downed. Much of the damage occurred in Okaton, Murdo, and Draper and along Interstate-90.

As the storms moved through Lyman County, they damaged several structures, downed power lines and poles, flipped a pickup truck, along with causing expansive tree damage. In Buffalo county, the storms immediately impacted Fort Thompson, where campers were flipped, structures were damaged, and many trees were downed. Also, in Fort Thompson was the destruction of a trailer house which led to a fatality. The storm then impacted the rest of Buffalo county resulting in the destruction of several grain bins, a hay shed, along with taking the roof off of a hangar near Gann Valley before continuing east of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 19, 11:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1249 PM CDT FRI JUN 19 2015

.UPDATE...
ISSUED AT 1247 PM CDT FRI JUN 19 2015

UPDATED AVIATION DISCUSSION BELOW.

UPDATE ISSUED AT 1124 AM CDT FRI JUN 19 2015

JUST A REFRESH OF POPS/WX NEEDED THIS MORNING FOR A FEW NEW
THUNDERSTORMS THAT HAVE DEVELOPED ACROSS CENTRAL SOUTH DAKOTA.
THIS ACTIVITY...PLUS REMNANT DYING SHOWERS FROM EARLIER MORNING
CONVECTION...SHOULD BE DISSIPATING OR MOVING OUT OF THE CWA BY MID
TO LATE AFTERNOON. PRECIPITATION WILL TAKE THE OVERCAST CONDITIONS
WITH IT...LEAVING MOST OF THE CWA IN A PARTLY TO MOSTLY SUNNY SKY
THIS AFTERNOON...WHEREBY LOW LEVEL WAA AND INSOLATION SHOULD BE
ABLE TO NUDGE THE MERCURY UP AT LEAST INTO THE MID TO UPPER 80S
MOST LOCATIONS THIS AFTERNOON/EVENING.

AT THAT POINT...ALL ATTENTION WILL BE REFOCUSED ONTO WHAT IS
SUPPOSED TO BE THE NEXT ROUND OF NORTHERN PLAINS STRONG TO SEVERE
THUNDERSTORMS LATER TONIGHT WORKING IN FROM THE WEST OR NORTHWEST.
NO CHANGE IN THE MODELS /CAM OR OTHERWISE/ SUGGESTED STORM MODE
LATER TONIGHT. GIVEN THE HIGH END NATURE OF AVAILABLE CONVECTIVE
ENERGY POTENTIAL AND DEEP LAYER BULK SHEAR THIS EVENING AND
OVERNIGHT...STORMS SHOULD START OUT AS A HANDFUL OF DISCRETE
SUPERCELLS /LRG HL...DMG WNDS AND ISO'D TORS/ OVER THE NORTHERN
HIGH PLAINS BEFORE EVOLVING INTO A LARGE...STRONG WIND-PRODUCING
SQUALL LINE /WITH OR WITHOUT EMBEDDED SUPERCELL STRUCTURES/ OVER
THIS CWA. STILL WAITING ON THE EVENT TO ACTUALLY UNFOLD BEFORE
RUBBING-STAMPING SPECIFICS FOR TIMING/COVERAGE.

ALSO...AT THIS POINT...THE BAR FOR EXCESSIVE RAINFALL IS SET AT
"HEAVY RAIN" MENTION IN THE GRIDS/ZFP. PWATS WILL BE AT OR ABOVE
NORMAL WITH THIS EVENT...30 DAY PERCENT OF NORMAL PRECIP DOES
STILL HAVE SOME PORTIONS OF THE CWA AT OR ABOVE 100 PERCENT OF
NORMAL...WE'RE IN A DAY 1 EXCESSIVE RAINFALL SLIGHT RISK
AREA...1 AND 3 HR FFG IS AT OR BELOW 2 INCHES ACROSS A GOOD CHUNK
OF THE WESTERN CWA...AND THE 00Z NSSL WRF IS PREDICTING PORTIONS
OF THE NORTHERN CWA WILL EXPERIENCE RAINFALL RATES IN EXCESS OF AN
INCH/HOUR. AT THIS POINT...CONSIDERING THE NEED FOR A FLASH FLOOD
WATCH ACROSS THE CWA...FOR MAINLY AREAS ALONG AND NORTH OF US
HIGHWAY 212.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY AFTERNOON)
ISSUED AT 316 AM CDT FRI JUN 19 2015

A STORM COMPLEX NOW ENTERING NORTHWEST SOUTH DAKOTA WILL MOVE EAST
THROUGH THE MORNING HOURS. STORMS ARE EXPECTED TO DECREASE IN
INTENSITY AS THEY MOVE EAST INTO A MORE STABLE ENVIRONMENT...HOWEVER
SOME OF OUR CWA WILL GET CLIPPED BY SHOWERS AND THUNDERSTORMS THIS
MORNING INTO EARLY AFTERNOON.

THIS AFTERNOON...GULF MOISTURE IS EXPECTED TO STREAM
NORTHWARD...WITH DEWPOINTS RISING BACK INTO THE 60S...NEAR 70
DEGREES IN SOME PLACES. REMNANT CLOUD COVER AND RISING 700 MB
TEMPERATURES SHOULD KEEP THE REGION SUFFICIENTLY CAPPED THROUGH MOST
OF THE DAY...ALTHOUGH WILL HAVE TO KEEP AN EYE ON THE FAR NORTH
CENTRAL AND NORTHWEST CWA LATE THIS AFTERNOON. MODELS SHOW SOME
WEAKER ENERGY MOVING ACROSS NORTH DAKOTA AHEAD OF THE MAIN LOW
PRESSURE SYSTEM. IF STORMS COULD DEVELOP OUT AHEAD OF THE FRONT THEY
WOULD BE IN A QUITE FAVORABLE ENVIRONMENT FOR ROTATING SUPERCELLS.
CONFIDENCE IN THIS OCCURRING IS LOW. THE HIGHEST CONFIDENCE IN
STORM DEVELOPMENT WILL BE LATER TONIGHT WHEN THE MAIN SURFACE LOW
WILL TRACK SOUTHEAST FROM WESTERN SOUTH DAKOTA TO SOUTHEAST SOUTH
DAKOTA...WITH AN INVERTED TROUGH/COLD FRONT EXTENDING BACK THROUGH
OUR CWA. ALOFT...A JET STREAK WILL BE TRAVELING ACROSS NORTH
DAKOTA...AND A POTENT SHORTWAVE WILL TRACK FROM WEST TO EAST
ACROSS THE DAKOTAS. INGREDIENTS FOR SEVERE STORMS APPEAR TO BE
WELL ALIGNED...STEEP LAPSE RATES...50+ KTS OF 0-6 SHEAR...STRONG
LOW LEVEL JET AND PLENTY OF UPPER LEVEL FORCING. HODOGRAPHS BECOME
MORE STRAIGHT LINE BEHIND THE FRONT...AND HI RES MODELS SUGGEST
INITIAL SUPERCELLS FORM INTO A BOWING LINE SEGMENT THAT TRACKS
ACROSS OUR CWA OVERNIGHT. SPC HAS MAINTAINED AN ENHANCED RISK
ACROSS THE WESTERN CWA. HIGH POPS AND SEVERE WORDING HAVE BEEN
ADDED TO THE FORECAST.

THE SYSTEM WILL EXIT THE REGION SATURDAY. THE PROGRESSIVE
ZONAL/NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE REMAINDER OF THE
SHORT TERM. WITH THIS PATTERN COMES WEAK SHORTWAVE ENERGY AND LOW
POPS SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN JUST ON
THE WARM SIDE OF NORMAL.

.LONG TERM...(SUNDAY EVENING THROUGH THURSDAY)
ISSUED AT 316 AM CDT FRI JUN 19 2015

THE MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE GENERAL
SYNOPTIC PATTERN. A FLAT RIDGE LOOKS TO REMAIN IN PLACE WITH SEVERAL
SHORTWAVES PASSING THROUGH. THE TIMING OF THESE SYSTEMS IS A
CHALLENGE DURING THIS PERIOD SO CONFIDENCE LOW ON ANY PARTICULAR
TIMING OF THUNDERSTORMS. SUPERBLEND GIVING A BROADBRUSH APPROACH FOR
NOW.

TEMPERATURES WILL BE NEAR NORMAL IN THE UPPER 70S TO LOWER 80S
DURING THIS PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1247 PM CDT FRI JUN 19 2015

GUSTY SOUTHERLY WINDS ARE EXPECTED THROUGH THIS EVENING BEFORE
DIMINISHING. AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS
EVENING.  LATER TONIGHT A THUNDERSTORM COMPLEX WILL IMPACT ALL
TERMINALS WITH VERY STRONG WINDS AND HEAVY RAINFALL...ALONG WITH THE
POSSIBILITY FOR LARGE HAIL. TIMING OF THIS SQUALL LINE LOOKS BEST
BETWEEN 3Z TO 8Z. CONDITIONS SHOULD RETURN TO VFR BY 12Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SERR
LONG TERM...SCARLETT
AVIATION...SD
Hazardous weather outlook, Jun 19, 2:45 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT FRI JUN 19 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
345 AM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS
MORNING AND INTO THE AFTERNOON HOURS. HOWEVER...OF MORE CONCERN IS
THE LOW PRESSURE SYSTEM THAT WILL MOVE FROM WEST TO EAST ACROSS
THE DAKOTAS AND INTO WEST CENTRAL MINNESOTA TONIGHT. CONDITIONS
WILL BE PRIME FOR SEVERE STORMS...WITH DAMAGING WINDS AND LARGE
HAIL A SIGNIFICANT THREAT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON AND OFF CHANCES FOR THUNDERSTORMS EXIST THROUGH THE WEEKEND AND
INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

SERR

In the hours before

Special weather statement, Jun 19, 8:44 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT FRI JUN 19 2015

SDZ033-035-036-048-051-191530-
LYMAN SD-STANLEY SD-HYDE SD-BUFFALO SD-HUGHES SD-
944 AM CDT FRI JUN 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HYDE...NORTHWESTERN
BUFFALO...NORTH CENTRAL LYMAN...SOUTHEASTERN HUGHES AND SOUTHEASTERN
STANLEY COUNTIES UNTIL 1030 AM CDT...

AT 944 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOE CREEK REC AREA...OR 14 MILES WEST OF LOWER BRULE...MOVING EAST AT
40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWER BRULE...FORT THOMPSON...JOE CREEK REC AREA...STEPHAN...WEST
BEND REC AREA...CEDAR CREEK REC AREA AND LAKE SHARPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4406 9995 4425 10001 4438 9948 4407 9939
TIME...MOT...LOC 1444Z 259DEG 33KT 4414 9985

LUECK

The radar

The Aberdeen radar (KABR), 158 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

29 hail, 24 thunderstorm wind, 2 flash flood, 2 flood. Local standard time, as filed.

Hail, Sully

When
June 19, 12:00 PM CST to 12:30 PM CST
Where
Sully County, 5.69 mi SSE of Onida
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.621, -100.037

Hail, Hyde

When
June 19, 12:05 PM CST
Where
Hyde County, 10.41 mi N of Holabird
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
44.670, -99.600

Hail, Hand

When
June 19, 12:45 PM CST
Where
Hand County, 6.93 mi N of St Lawrence
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.620, -98.940

Flash Flood, Hand

When
June 19, 1:15 PM CST to 6:15 PM CST
Where
Hand County, 8.48 mi SW of Polo to 10.16 mi N of Ree Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.680, -99.200

Very heavy rains of 2 to 6 inches caused flooded creeks, fields, and roads.

Hail, Hand

When
June 19, 1:18 PM CST to 1:38 PM CST
Where
Hand County, 0.08 mi SW of Ree Hgts
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.519, -99.201

Hail, Hughes

When
June 19, 1:26 PM CST to 1:46 PM CST
Where
Hughes County, 9.97 mi NNE of Harrold Arpt
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.664, -99.655

Hail, Hand

When
June 19, 1:27 PM CST
Where
Hand County, 6.07 mi NW of Miller
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.580, -99.070

Hail, Hand

When
June 19, 1:30 PM CST to 1:45 PM CST
Where
Hand County, 2.33 mi W of Ree Hgts
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.524, -99.247

Hail, Hand

When
June 19, 1:30 PM CST to 1:35 PM CST
Where
Hand County, 4.44 mi NNE of Vayland
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.543, -98.762

Hail, Hand

When
June 19, 1:34 PM CST to 1:54 PM CST
Where
Hand County, 0.79 mi NW of Miller
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.529, -98.990

Hail, Hand

When
June 19, 1:40 PM CST to 2:10 PM CST
Where
Hand County, 2.97 mi SE of St Lawrence
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
44.486, -98.893

Hail, Hand

When
June 19, 1:45 PM CST
Where
Hand County, 0.69 mi N of Ree Hgts
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.530, -99.200

Hail, Hand

When
June 19, 1:45 PM CST to 1:55 PM CST
Where
Hand County, 4.63 mi WSW of Miller
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
44.486, -99.061

Hail, Hand

When
June 19, 1:47 PM CST to 1:52 PM CST
Where
Hand County, 0.71 mi SE of Vayland
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.472, -98.771

Hail, Hand

When
June 19, 1:55 PM CST to 2:10 PM CST
Where
Hand County, 0.35 mi WSW of St Lawrence
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.519, -98.937

Flash Flood, Hyde

When
June 19, 2:00 PM CST to 7:00 PM CST
Where
Hyde County, 8.35 mi N of Holabird to 8.32 mi N of Holabird
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.640, -99.600

Very heavy rains of 2 to 6 inches caused flash flooding of several creeks, roads, and fields.

Hail, Hyde

When
June 19, 2:00 PM CST
Where
Hyde County, 8.35 mi N of Holabird
Measured
1.75 in hail
Reported by
Public
Coordinates
44.640, -99.600

Thunderstorm Wind, Hyde

When
June 19, 2:00 PM CST
Where
Hyde County, 8.35 mi N of Holabird
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.640, -99.600

Sixty mph winds and golfball size hail put numerous holes in the siding of the house.

Hail, Hand

When
June 19, 2:00 PM CST to 2:30 PM CST
Where
Hand County, 3.12 mi NNW of Vayland
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.522, -98.803

Hail, Hand

When
June 19, 2:01 PM CST
Where
Hand County, 2.13 mi SSW of Miller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.490, -98.990

Hail, Hand

When
June 19, 2:09 PM CST to 2:29 PM CST
Where
Hand County, 2.15 mi NNE of St Lawrence
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.548, -98.911

Hail, Hand

When
June 19, 2:15 PM CST to 2:20 PM CST
Where
Hand County, 0.72 mi SW of Miller Arpt
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.514, -98.962

Hail, Hand

When
June 19, 2:15 PM CST to 2:20 PM CST
Where
Hand County, 3.73 mi WNW of Vayland
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.510, -98.843

Hail, Hand

When
June 19, 2:15 PM CST to 2:25 PM CST
Where
Hand County, 6.39 mi S of Vayland
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
44.389, -98.803

Hail, Hand

When
June 19, 2:20 PM CST to 2:25 PM CST
Where
Hand County, 4.9 mi SE of Vayland
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.437, -98.701

Hail, Hand

When
June 19, 2:25 PM CST to 2:35 PM CST
Where
Hand County, 2.6 mi SSW of Vayland
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.444, -98.795

Hail, Hyde

When
June 19, 2:30 PM CST
Where
Hyde County, 8.35 mi N of Holabird
Measured
1 in hail
Reported by
Public
Coordinates
44.640, -99.600

Hail, Hand

When
June 19, 2:30 PM CST to 2:40 PM CST
Where
Hand County, 6.76 mi SE of Vayland
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
44.399, -98.703

Hail, Hand

When
June 19, 2:30 PM CST to 2:45 PM CST
Where
Hand County, 4.18 mi ESE of Vayland
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.460, -98.700

Hail, Hand

When
June 19, 2:30 PM CST to 2:45 PM CST
Where
Hand County, 5.01 mi SSE of Vayland
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.414, -98.738

Hail, Hand

When
June 19, 2:45 PM CST to 2:50 PM CST
Where
Hand County, 1.68 mi S of Ree Hgts
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.496, -99.206

Flood, Hand

When
June 19, 6:15 PM CST to June 22, 6:15 PM CST
Where
Hand County, 10.87 mi WSW of Polo to 17.61 mi WNW of Ree Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.730, -99.310

Flooding of pasture and agricultural land, several creeks, along with a few roads continued after the earlier heavy rains subsided.

Flood, Hyde

When
June 19, 7:00 PM CST to June 22, 7:00 PM CST
Where
Hyde County, 5.22 mi WNW of Holabird to 15.17 mi ENE of Highmore Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.560, -99.670

Flooding of pasture and agricultural land, several creeks, along with a few roads continued after the earlier heavy rains subsided.

Thunderstorm Wind, Stanley

When
June 19, 10:10 PM MST
Where
Stanley County, 6 mi E of Hayes
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.370, -100.898

Eighty mph winds damaged several buildings and uprooted trees along with many branches broken off. Shingles were blown off several roofs along with some siding taken off the house. A utility trailer was also severely damaged with a propane tank tipped over.

Thunderstorm Wind, Jones

When
June 19, 11:15 PM CST
Where
Jones County, 2.04 mi NW of Okaton
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.890, -100.930

Eighty mph winds blew over a semi, destroyed several sheds, along with downing some power lines.

Thunderstorm Wind, Jones

When
June 19, 11:20 PM CST
Where
Jones County, 4.53 mi E of Murdo
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.890, -100.630

Ninety mph winds flipped over a semi-trailer and small cargo trailer. The winds also downed power lines and damaged numerous billboards and road signs.

Thunderstorm Wind, Jones

When
June 19, 11:22 PM CST
Where
Jones County, 2.04 mi NE of Okaton
Measured
76 kt (87 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.890, -100.870

Thunderstorm Wind, Jones

When
June 19, 11:25 PM CST
Where
Jones County, 4.53 mi W of Murdo
Measured
81 kt (93 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.890, -100.810

Thunderstorm Wind, Jones

When
June 19, 11:25 PM CST
Where
Jones County, 3.06 mi WNW of Draper
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.930, -100.590

Estimated eighty mph winds ripped off the machine shed doors and flipped over a trailer.

Thunderstorm Wind, Jones

When
June 19, 11:26 PM CST
Where
Jones County, 0.85 mi NW of Draper
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.930, -100.540

Ninety mph winds caved in the side and blew the roof off a grain bin, knocked the doors off a machine shed, and flipped over a parked semi.

Thunderstorm Wind, Jones

When
June 19, 11:27 PM CST
Where
Jones County, 4.49 mi WSW of Draper
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.890, -100.610

Seventy mph winds caused some power flashes.

Thunderstorm Wind, Lyman

When
June 19, 11:30 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Thunderstorm Wind, Jones

When
June 19, 11:30 PM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.890, -100.710

Eighty mph winds broke several trees off at the base with lots of tree branches downed.

Thunderstorm Wind, Lyman

When
June 19, 11:31 PM CST
Where
Lyman County, Presho
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
43.900, -100.050

Thunderstorm Wind, Jones

When
June 19, 11:33 PM CST
Where
Jones County, 4.53 mi E of Murdo
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.890, -100.630

Estimated eighty mph winds resulted in a couple flipped trailers.

Thunderstorm Wind, Hughes

When
June 19, 11:40 PM CST
Where
Hughes County, 4.64 mi WSW of Blunt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.500, -100.070

Thunderstorm Wind, Hughes

When
June 19, 11:41 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -100.320

Thunderstorm Wind, Lyman

When
June 19, 11:50 PM CST
Where
Lyman County, 0.5 mi E of Kennebec
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.900, -99.860

Many large tree branches were downed by seventy mph winds.

Thunderstorm Wind, Lyman

When
June 20, 12:05 AM CST
Where
Lyman County, 6.7 mi NNE of Kennebec
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.990, -99.820

Eighty mph winds caused damage to shingles on the roof.

Thunderstorm Wind, Lyman

When
June 20, 12:05 AM CST
Where
Lyman County, 10.45 mi W of Lower Brule
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.070, -99.780

Ninety mph winds flipped over a pickup truck, removed a large area of shingles on a roof, along with downing many large tree branches.

Thunderstorm Wind, Buffalo

When
June 20, 12:15 AM CST
Where
Buffalo County, 0.99 mi E of Ft Thompson
Measured
87 kt (100 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.050, -99.410

One-hundred mph winds or higher damaged or destroyed several homes, flipped many campers, and downed power lines and trees. Several trees fell onto homes. One man died in a trailer home that was flipped.

Thunderstorm Wind, Lyman

When
June 20, 12:15 AM CST
Where
Lyman County, Lower Brule
Measured
87 kt (100 mph) estimated gust
Reported by
Newspaper
Coordinates
44.080, -99.570

One-hundred mph winds or higher caused severe damage in Lower Brule to several buildings along with downing many trees. The roof of the courthouse also sustained damage along with pieces of art destroyed, like tepees at the tribal hall. Light poles at the football field were also bent over. The red cross set up shelter for displaced people.

Thunderstorm Wind, Lyman

When
June 20, 12:25 AM CST
Where
Lyman County, 1 mi W of Oacoma
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.420

Thunderstorm Wind, Lyman

When
June 20, 12:36 AM CST
Where
Lyman County, Oacoma
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -99.400

Estimated eighty mph winds caused damage to the roof of a hotel along with snapping a street sign off. A freeway boom was also snapped.

Thunderstorm Wind, Buffalo

When
June 20, 12:45 AM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.080, -98.990

Seventy mph winds took the tops off of a couple trees along with downing many large tree branches.

Thunderstorm Wind, Buffalo

When
June 20, 12:45 AM CST
Where
Buffalo County, 7.13 mi SSE of Gann Vly
Measured
87 kt (100 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.940, -98.930

One-hundred mph winds destroyed some grain bins, hay shed, two buildings, and took the roof off of a hanger.

Hail, Stanley

When
June 20, 4:13 PM MST
Where
Stanley County, 8.31 mi N of Sansarc
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -101.020

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Buffalo2015-06-2061MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588384, 588153, 588155, 588114, 588397, 588396, 588159, 588385, 588407, 588387, 588389, 588160, 588398, 588406, 588391, 588121, 588163, 588176, 588392, 588166, 588401, 588400, 588404, 588405, 588409, 588403, 588167, 588394, 588395, 588408, 588386, 588376, 588367, 588410, 588236, 588247, 588190, 588192, 588238, 588283, and more.